On the estimation of Spearman’s rho and related tests of independence for possibly discontinuous multivariate data. (English) Zbl 1359.62210

Summary: Tie-corrected versions of Spearman’s rho are often used to measure the dependence in a pair of non-continuous random variables. Multivariate extensions of this coefficient, and estimators thereof, have recently been proposed by J.-F. Quessy [Commun. Stat., Theory Methods 38, No. 19, 3510–3531 (2009; Zbl 1177.62081)] and M. Mesfioui and J.-F. Quessy [J. Multivariate Anal. 101, No. 10, 2398–2410 (2010; Zbl 1207.62129)]. Asymptotically equivalent but numerically much simpler estimators of the same coefficients are given here. Expressions are also provided for their limiting variance, thereby correcting errors in these authors’ papers. It is further shown that the Möbius decomposition of the multilinear extension (or checkerboard) copula leads to tie-corrected versions of dependence coefficients originally introduced by C. Genest and B. Rémillard [Test 13, No. 2, 335–370 (2004; Zbl 1069.62039)]. These coefficients can be used to visualize dependence structures and to construct tests of mutual independence that can be more powerful than those based on tie-corrected versions of Spearman’s rho.


62H20 Measures of association (correlation, canonical correlation, etc.)
62H15 Hypothesis testing in multivariate analysis
62G10 Nonparametric hypothesis testing
62E20 Asymptotic distribution theory in statistics
Full Text: DOI


[1] Agresti, A., An introduction to categorical data analysis, (2007), Wiley New York · Zbl 1266.62008
[2] Bilodeau, M.; Lafaye de Micheaux, P., \(A\)-dependence statistics for mutual and serial independence of categorical variables, J. Statist. Plann. Inference, 139, 2407-2419, (2009) · Zbl 1160.62038
[3] Brockmann, H. J., Satellite male groups in horseshoe crabs, limulus polyphemus, Ethology, 102, 1-21, (1996)
[4] Deheuvels, P., An asymptotic decomposition for multivariate distribution-free tests of independence, J. Multivariate Anal., 11, 102-113, (1981) · Zbl 0486.62043
[5] Denuit, M.; Lambert, P., Constraints on concordance measures in bivariate discrete data, J. Multivariate Anal., 93, 40-57, (2005) · Zbl 1095.62065
[6] Duchesne, P.; Ghoudi, K.; Rémillard, B., On testing for independence between the innovations of several time series, Canad. J. Statist., 40, 447-479, (2012) · Zbl 1333.62208
[7] El Maache, H.; Lepage, Y., Spearman’s rho and kendall’s tau for multivariate data sets, (Mathematical Statistics and Applications: Festschrift for Constance van Eeden, IMS Lecture Notes Monogr. Ser., vol. 42, (2003), Inst. Math. Statist Beachwood, OH), 113-130
[8] Ferguson, T. S., Mathematical statistics: A decision theoretic approach, (1967), Academic Press New York · Zbl 0153.47602
[9] Genest, C.; Nešlehová, J., A primer on copulas for count data, Astin Bull., 37, 475-515, (2007) · Zbl 1274.62398
[10] Genest, C.; Rémillard, B., Tests of independence and randomness based on the empirical copula process, Test, 13, 335-370, (2004) · Zbl 1069.62039
[11] Ghoudi, K.; Kulperger, R. J.; Rémillard, B., A nonparametric test of serial independence for time series and residuals, J. Multivariate Anal., 79, 191-218, (2001) · Zbl 1004.62043
[12] Ghoudi, K.; Rémillard, B., Empirical processes based on pseudo-observations, (Asymptotic Methods in Probability and Statistics (Ottawa, ON, 1997), (1998), North-Holland Amsterdam), 171-197 · Zbl 0959.62044
[13] Hoeffding, W., Maßstabinvariante korrelationstheorie für diskontinuierliche verteilungen, Arch. Math. Wirtschafts-u. Sozialforsch., 7, 4-70, (1940)
[14] Hoeffding, W., A class of statistics with asymptotically normal distribution, Ann. Math. Statist., 19, 293-325, (1948) · Zbl 0032.04101
[15] Kendall, M.; Gibbons, J. D., Rank correlation methods. A charles griffin title, (1990), Edward Arnold London
[16] Kojadinovic, I.; Yan, J., Tests of serial independence for continuous multivariate time series based on a Möbius decomposition of the independence empirical copula process, Ann. Inst. Statist. Math., 63, 347-373, (2011) · Zbl 1432.62283
[17] Lee, A. J., \(U\)-statistics, (1990), Marcel Dekker Inc. New York · Zbl 0771.62001
[18] Littell, R. C.; Folks, J. L., Asymptotic optimality of fisher’s method of combining independent tests, II, J. Amer. Statist. Assoc., 68, 193-194, (1973) · Zbl 0259.62022
[19] Mesfioui, M.; Quessy, J.-F., Concordance measures for multivariate non-continuous random vectors, J. Multivariate Anal., 101, 2398-2410, (2010) · Zbl 1207.62129
[20] Munkres, J. R., Topology: A first course, (1975), Prentice-Hall Inc. Englewood Cliffs, NJ · Zbl 0306.54001
[21] Nelsen, R. B., An introduction to copulas, (2006), Springer New York · Zbl 1152.62030
[22] Nešlehová, J., On rank correlation measures for non-continuous random variables, J. Multivariate Anal., 98, 544-567, (2007) · Zbl 1107.62047
[23] Quessy, J.-F., Tests of multivariate independence for ordinal data, Comm. Statist. Theory Methods, 38, 3510-3531, (2009) · Zbl 1177.62081
[24] Quessy, J.-F., Theoretical efficiency comparisons of independence tests based on multivariate versions of spearman’s rho, Metrika, 70, 315-338, (2009) · Zbl 1433.62147
[25] Rota, G.-C., On the foundations of combinatorial theory, I. theory of Möbius functions, Z. Wahrscheinlichkeitstheor. Verwandte Geb., 2, 340-368, (1964) · Zbl 0121.02406
[26] Rüschendorf, L., On the distributional transform, sklar’s theorem, and the empirical copula process, J. Statist. Plann. Inference, 139, 3921-3927, (2009) · Zbl 1171.60313
[27] Spitzer, F. L., Introduction aux processus de Markov à paramètre dans \(Z_\nu\), (École d’Été de Probabilités de Saint-Flour, III, Lecture Notes in Math., vol. 390, (1973), Springer Berlin), 114-189
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.